Minnesota, 2021Winter Storm in Minnesota, January 14 to 15, 2021
January 14 to 15, 2021 · NWS ARX · 2 events in 2 counties and zones
A winter storm moved across the Upper Midwest on January 14 and 15, 2021 dumping snow and ice on portions of southeast Minnesota. As the precipitation first moved in, freezing rain occurred with ice accumulations of a few hundredths followed by snow with amounts up to 6 inches across Dodge and Olmsted Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved across the Upper Midwest on January 14 and 15, 2021 dumping snow and ice on portions of southeast Minnesota. As the precipitation first moved in, freezing rain occurred with ice accumulations of a few hundredths followed by snow with amounts up to 6 inches across Dodge and Olmsted Counties. The highest reported totals were 6.5 inches near Mantorville (Dodge County) and 6 inches in Rochester (Olmsted County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 14, 4:00 AM CST, 1 hour earlier.
Area forecast discussion, Jan 14, 4:00 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service La Crosse WI
400 AM CST Thu Jan 14 2021
.SHORT TERM...(Today through Friday night)
Issued at 359 AM CST Thu Jan 14 2021
Complicated winter storm impacting the area today into Friday, with
hazardous travel at times, especially late this afternoon into this
evening.
A large trough is progged to swing into the region today, becoming a
sprawling upper-level low over Iowa tonight. An associated low
pressure system over the Canadian prairies will bring a weakening
cold front into the area, likely leading to some light snow given
increasing isentropic ascent. Trends in the short-term guidance have
been slowing things down, with light snow or rain/snow (possibly a
brief wintry mix at onset) now looking more likely to move into
southeast MN/northeast IA around daybreak, and reach the
Mississippi River late morning. This may even be too fast if the
14.07Z RAP is correct. Given the slower timing, amounts look on
the lighter side this morning (generally under an inch and mainly
west of the Mississippi River). However, there is pretty good
consensus on things ramping up this afternoon into the evening as
surface low pressure reforms over the area closer to the upper
low. 14.00Z SPC HREF suggests snowfall rates remain under 1" per
hour, but this would still bring moderate snowfall of 1 to 3
inches across the I-90 corridor during the evening commute. There
are even hints of a TROWAL feature wrapping around the low, which
could help support snow with isentropic lift.
Quite a bit of questions remain after this point, with two main
scenarios apparent in the hires guidance:
1. Surface low pivots near the MN/IA border, and wrap around snow
gradually lifts north and west of the area tonight, leading to a bit
of a lull for all but the far northwest sections of southeast MN
which remain under the deformation band.
2. The surface low ends up dropping a bit farther south and/or
east, keeping the wrap around snow/deformation more directly over
the area and allowing those higher totals to be realized over a
wider area near I-90 overnight.
Currently the forecast favors scenario 1, with more prolonged and
higher snowfall across our northwest sections of southeast MN (2 day
totals through Friday reaching 6-10 inches or so, with lesser
amounts to the south and east). SPC HREF 24 hour probabilities of
greater than 8" highlight this area with pockets of 50 to 70% and
EPS Probability of 6+" also paints this area with 60-75%, suggesting
confidence is highest in meeting criteria for a longer duration
warning (8" in 24 hours) here. Given this, in coordination with
neighboring offices, have decided to upgrade these counties to a
Winter Storm Warning. In addition, timing of the winter headlines
was adjusted to accommodate a slower arrival of snow. However,
will have to carefully watch trends today to see if this shifts as
in scenario 2. If this occurs, warnings may need to be expanded.
Deformation band gradually pushes east with the low and decreases in
intensity Friday, with light snow likely. Winds also will be
increasing behind the low tonight into Friday, but guidance keeps
the strongest winds just west of the I-35 corridor in MN/IA. As
such, higher likelihoods of blowing and drifting snow reside there,
but will have to watch that these don't sneak farther east into
our area if the low track shifts slightly. Regardless, at least
patchy blowing and drifting snow looks possible.
.LONG TERM...(Saturday through Wednesday)
Issued at 359 AM CST Thu Jan 14 2021
As the low continues to push off to the east Saturday, the bulk of
the precipitation will also have ended, although a few wrap around
snow showers are possible in the residual moisture and northwest
flow. Winds may initially be gusty from the northwest, but should
gradually decrease during the day. Another wave drops into our area
Saturday night into Sunday, bringing another chance for light snow.
At this time, moisture looks a bit lacking, but weak isentropic
ascent ahead of the fairly healthy wave should be enough to produce
light accumulations. A series of shortwaves continues to afflict the
area Monday night into Tuesday, again bringing light snow chances.
Will have to watch that these are not able to tap into Gulf moisture
lurking to the south, but for now they do not, and thus it's just
looking like light snow chances through the first half of the week.
Highs look to stick in the 20s, with lows in the teens.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1045 PM CST Wed Jan 13 2021
The current VFR conditions are not expected to last much longer.
An area of low pressure over southern Saskatchewan will move
southeast toward the area tonight before moving over the area
Thursday. This will push a warm front toward in with a band of
snow expected to form along this warm front. This initial band of
snow will move in starting very late tonight and spread across
both airports Thursday morning. Conditions will quickly go down to
IFR once the snow begins and are then expected to remain down
through Thursday evening as the snow continues with the approach
and passage of the surface low.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from noon today to 6 PM CST Friday for
WIZ017-029-032>034-041>044-053>055-061.
MN...Winter Weather Advisory from noon today to 6 PM CST Friday for
MNZ088-095-096.
Winter Storm Warning from noon today to 6 PM CST Friday for
MNZ079-086-087-094.
IA...Winter Weather Advisory from noon today to 6 PM CST Friday for
IAZ008>011-018-019-029-030.
&&
SHORT TERM...Lee
LONG TERM...Lee
AVIATION...04Hazardous weather outlook, Jan 14, 4:25 AM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
425 AM CST Thu Jan 14 2021
MNZ079-086-087-094-151030-
Wabasha-Dodge-Olmsted-Mower-
425 AM CST Thu Jan 14 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota.
.DAY ONE...Today and Tonight
A Winter Storm Warning is in effect from noon through Friday.
Snow spreads across the area today, heaviest tonight. Amounts
from 6 to 8 are currently expected. A brief period of wintry mix
is possible this morning. Travel will go from slippery to
dangerous as the day wears on.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Winter Storm Warning remains in effect Friday.
Snow will begin to lighten up in the afternoon, with a couple more
inches possible. Winds will be on the increase, which could blow
and drift snow in open and unsheltered areas. Travel will
continue to be impacted.
.SPOTTER INFORMATION STATEMENT...
Snow reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>010-018-019-029-151030-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-
425 AM CST Thu Jan 14 2021
This Hazardous Weather Outlook is for portions of northeast Iowa.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect from noon through Friday.
Snow spreads across the area today, heaviest tonight. Amounts
from 4 to 6 inches are currently expected. A brief period of
wintry mix is possible this morning. Travel will go from slippery
to hazardous as the day wears on.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Winter Weather Advisory remains in effect Friday.
Snow will begin to lighten up in the afternoon, with another inch
or two possible. Winds will be on the increase, which could blow
and drift snow in open and unsheltered areas. Travel will
continue to be impacted.
.SPOTTER INFORMATION STATEMENT...
Snow reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-030-WIZ054-055-061-151030-
Allamakee-Clayton-Crawford-Richland-Grant-
425 AM CST Thu Jan 14 2021
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect from noon through Friday.
A mix of rain and snow spreads across the area today,
transitioning to just snow tonight. Amounts from 3 to 5 inches
are currently expected. A brief period of wintry mix is possible
this morning. Travel will go from slippery to hazardous as the
day wears on.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Winter Weather Advisory remains in effect Friday.
Areas of light snow will linger across the area Friday, with
with less than an inch of additional accumulation. Travel will
continue to be impacted.
.SPOTTER INFORMATION STATEMENT...
Snow reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ088-095-096-WIZ017-029-032>034-041>044-053-151030-
Winona-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-
425 AM CST Thu Jan 14 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...western into central Wisconsin.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect from noon through Friday.
Snow spreads across the area today, heaviest tonight. Amounts
from 4 to 6 inches are currently expected. A brief period of
wintry mix is possible this morning. Travel will go from slippery
to hazardous as the day wears on.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Winter Weather Advisory remains in effect Friday.
Snow will begin to lighten up in the afternoon, with another inch
possible. Travel will continue to be impacted.
.SPOTTER INFORMATION STATEMENT...
Snow reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
Winter Storm, Dodge
- When
- January 14, 5:00 AM CST to January 15, 7:30 AM CST
- Where
- Dodge forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 5 to 6 inches of snow across much of Dodge County. The highest reported total was 6.5 inches near Mantorville. The snow was preceded by a short period of freezing rain that produced a glaze of ice accumulation on untreated surfaces.
Winter Storm, Olmsted
- When
- January 14, 5:40 AM CST to January 15, 4:10 AM CST
- Where
- Olmsted forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 4 to 6 inches of snow across much of Olmsted County. The highest reported total was 6 inches in Rochester. The snow was preceded by a period of freezing rain that created a glaze of ice accumulation on untreated surfaces such as cars and sidewalks.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in South Dakota, January 14 to 15, 20211 death · 2 injured · 70 kt wind · 24 events
- Blizzard in Iowa, January 14 to 15, 20211 death · 1 injured · 11 events
- Wildfire and High Wind in Nebraska, January 14 to 15, 202161 kt wind · 26 events
- Dust Storm and High Wind in Kansas, January 14 to 15, 202157 kt wind · 20 events
- High Wind in South Dakota, January 14 to 15, 202165 kt wind · 18 events
- High Surf in Hawaii, January 14 to 19, 202115 events
- High Wind in Kansas, January 14 to 15, 202153 kt wind · 12 events
- High Wind in New Mexico, January 14, 2021$15,000 · 55 kt wind · 1 event
- Wildfire and Heavy Snow in California, January 14 to 20, 202177 kt wind · 9 events
- Blizzard in South Dakota, January 14 to 15, 20218 events
- Blizzard in Minnesota, January 14 to 15, 20218 events
- Blizzard in Iowa, January 14 to 15, 20218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935667, 935668.